Alert archive / New York / Areal Flood Advisories in 2012

Areal Flood Advisory 21, NWS New York, NY

June 2, 2012Suffolk County, New York

NWS New York, NY issued this areal flood advisory at Jun 2, 2012, 2:08 AM EDT for Suffolk County, New York. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jun 2, 2012, 2:08 AM EDT (06:08 UTC)
Expired
Jun 2, 2012, 5:15 AM EDT
In force
3 hr
Issued by
NWS New York, NY
Area
Storm-based polygon

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 27 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 6.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2012-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2012-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

442 
WGUS81 KOKX 020608
FLSOKX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE NEW YORK NY
208 AM EDT SAT JUN 2 2012

NYC103-020915-
/O.NEW.KOKX.FA.Y.0021.120602T0608Z-120602T0915Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
208 AM EDT SAT JUN 2 2012

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED AN

* URBAN FLOOD ADVISORY FOR...
  SUFFOLK COUNTY IN SOUTHEAST NEW YORK...

* UNTIL 515 AM EDT...

* AT 208 AM EDT AN AREA OF HEAVY RAIN AND EMBEDDED THUNDERSTORMS IS 
EXPECTED TO WORK OVER THE REGION THROUGH AROUND 5 AM. RAINFALL RATES 
IN EXCESS OF ONE INCH PER HOUR ARE EXPECTED WITH THIS ACTIVITY.

EXCESSIVE RUNOFF FROM THIS HEAVY RAINFALL WILL CAUSE FLOODING OF 
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER 
DRAINAGE AREAS AND LOW LYING SPOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. MOST FLOODING DEATHS OCCUR IN AUTOMOBILES. TURN AROUND AND 
FIND ANOTHER ROUTE.

BE PREPARED TO TAKE ACTION IF THE FLOODING THREAT INCREASES...OR A
WARNING IS ISSUED.

&&

LAT...LON 4081 7255 4064 7315 4062 7338 4094 7349
      4091 7341 4096 7339 4091 7321 4098 7312
      4099 7263 4115 7235 4120 7217 4119 7215
      4111 7233 4105 7226 4102 7212 4121 7212
      4110 7207 4100 7210 4108 7196 4107 7185

$$

NV
1 follow-up statement
170 
WGUS81 KOKX 020919
FLSOKX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE NEW YORK NY
519 AM EDT SAT JUN 2 2012

NYC103-020929-
/O.EXP.KOKX.FA.Y.0021.000000T0000Z-120602T0915Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUFFOLK NY-
519 AM EDT SAT JUN 2 2012

...THE URBAN AND SMALL STREAM FLOOD ADVISORY HAS EXPIRED FOR SUFFOLK
COUNTY...

THE ADVISORY HAS BEEN ALLOWED TO EXPIRE AS THE HEAVIEST RAIN HAS 
MOVED EAST OF THE AREA.

LAT...LON 4081 7255 4064 7315 4062 7338 4094 7349
      4091 7341 4096 7339 4091 7321 4098 7312
      4099 7263 4115 7235 4120 7217 4119 7215
      4111 7233 4105 7226 4102 7212 4121 7212
      4110 7207 4100 7210 4108 7196 4107 7185

$$

NV

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this areal flood advisory went out at Jun 2, 1:41 AM EDT, 27 minutes earlier.

Area forecast discussion, Jun 2, 1:41 AM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
141 AM EDT SAT JUN 2 2012

.SYNOPSIS...
A WARM FRONT MOVES INTO SOUTHERN PORTIONS OF THE AREA TONIGHT WITH
A LOW FORMING ALONG IT. THE LOW PUSHES EAST OF THE AREA ON
SATURDAY AND NORTHEAST OF THE AREA SATURDAY NIGHT. SEVERAL WEAK
DISTURBANCES WILL MOVE ACROSS THE REGION SUNDAY THROUGH THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
WARM FRONT OVER CENTRAL NJ AT 530Z...WITH THE MAIN SFC LOW OVER LAKE
HURON. FCST IS ON TRACK WITH HEAVY SHRA AND EMBEDDED TSTMS
OVERSPREADING THE CWA FROM THE SOUTH. MAIN THREAT AHEAD OF THE WARM
FRONT IS HVY RAIN WITH ISOLD-SCT LIGHTNING STRIKES. GUSTY WINDS
POSSIBLE IN STRONGEST CELLS WITH LLJET AROUND 50KT. HEAVIEST RAIN
APPEARS POISED TO COME ONSHORE ACROSS NYC AND LI AND POINTS NE THROUGH
4 AM.

AS THE FRONT REACHES SRN PORTIONS OF THE CWA THROUGH 09Z THERE IS
INCREASED POTENTIAL FOR CONVECTION INVOF THE WARM FRONT. THE COLD
FRONT IS EXPECTED TO ENTER WESTERN SECTIONS OF THE AREA TOWARDS
DAYBREAK...TAPERING SHRA/TSRA ACTIVITY.

TEMPS EXPECTED TO INCREASE TOWARDS DAYBREAK...PARTICULARLY ACROSS
SOUTHERN ZONES IN WARM SECTOR.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
HEAVY SHOWERS AND SCATTERED THUNDERSTORMS MOVE EAST ACROSS
EASTERN SECTIONS OF THE AREA THIS MORNING WITH ACTIVITY
TAPERING OFF FROM WEST TO EAST. WEAK TRIPLE POINT LOW SLOWLY MOVES
EAST ACROSS REGION. CONVECTION TAPERS OFF LATE AFTERNOON FOR
EASTERN AREAS. ANOTHER 1/2 INCH FOR EASTERN SECTIONS.

UPPER LEVEL TROUGH MEANDERS AND SLIGHTLY PUSHES SOUTHEAST. THIS
UPPER LEVEL VORTICITY WILL KEEP CHANCES OF SHOWERS LONGER AND MAY
RESULT IN SHOWERS LASTING LONGER THAN FORECAST. SCATTERED
THUNDERSTORMS KEPT IN FORECAST ESPECIALLY WITH ANY CLEARING AND
WARMING TEMPS OUT FOR WESTERN SECTIONS...FEEDING CAPE AND CONVECTIVE
POTENTIAL.

FOR TEMPS...WENT WITH COOLER MAV GUIDANCE. THERE WILL BE LEFTOVER
MOISTURE SO INSOLATION GOES MORE INTO EVAPORATING WATER AND MORE
LATENT HEAT AS OPPOSED TO SENSIBLE HEAT TRANSFER.

SATURDAY NIGHT...LOW DEEPENS AS IT MOVES TOWARDS COASTAL NEW
ENGLAND. TEMPS...WARMER MET GUIDANCE WINDS WESTERLY FLOW
INCREASING. DRYING WEATHER AND DECREASING CLOUDS FROM WEST TO EAST
CAN BE EXPECTED.

A MODERATE RISK OF RIP CURRENTS CONTINUES AT THE OCEAN FACING
BEACHES SATURDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
THROUGH THE PERIOD THE ECMWF HANDLES THE EVOLUTION OF THE UPPER
CLOSED LOW AND LONG WAVE TROUGH ALONG WITH THE SURFACE FEATURES BEST
AND CONTINUES TO BE CONSISTENT WITH PREVIOUS FORECASTS. FOR SUNDAY
AND MONDAY USED THE ECMWF...AND MONDAY NIGHT THROUGH FRIDAY USED A
BLEND OF THE HPC GUIDANCE AND ECMWF.

WITH THE UPPER AND MID LEVEL LOWS IN THE AREA AND WEAK DISTURBANCES
ROTATING THROUGH WILL SEE PERIODS OF SHOWERS AND THUNDERSTORMS. MUCH
OF THE ACTIVITY WILL BE DIURNALLY DRIVEN AS INSTABILITY INCREASES
DURING THE HEATING OF THE DAY. BEST CHANCE CURRENTLY WILL BE FOR
MONDAY AFTERNOON AND EVENING...THEN JUST SLIGHT CHANCE POPS THROUGH
THURSDAY EVENING. STILL COULD BE SOME SHOWERS FRIDAY WITH THE UPPER
TROUGH OVER THE NORTHEAST...HOWEVER WEAK SURFACE HIGH PRESSURE IS
BUILDING IN AND INSTABILITY IS WEAK...SO WILL LEAVE DRY FOR NOW.

A NORTHERLY FLOW MUCH OF THE TIME WILL KEEP TEMPERATURES AT OR BELOW
SEASONAL LEVELS.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
A STRONG FRONTAL SYSTEM OVER THE OHIO VALLEY AND MID ATLANTIC STATES
WILL PIVOT NE AND IMPACT THE TERMINALS THROUGH LATER THIS MORNING.

IFR CONDS IN MODERATE TO HEAVY RAIN THROUGH THIS MORNING. THERE ARE
SOME TSTMS EAST OF KBLM THAT ARE TRACKING NORTH. THINK KJFK/KISP
HAVE BEST CHANCES FOR TSTMS THROUGH 09Z AND WILL TEMPO TSRA AT THOSE
TERMINALS.

CIGS IMPROVE TO VFR ACROSS MOST LOCATIONS WEST OF A LINE FROM KBDR
TO KISP BY 18Z SATURDAY. HOWEVER...KBDR/KISP/KGON MAY REMAIN IFR TO
MVFR FOR MOST OF THE DAY WITH THE COLD FRONT STRUGGLING TO WORK
EAST. THIS LEAVES FOR SOME UNCERTAINTY ACROSS THE REMAINING
TERMINALS IF THE BOUNDARY SHOULD SLOW DOWN OR STALL SOONER THAN
FORECAST...THEN SUB-VFR CIGS COULD PERSIST FOR A LONGER DURATION.

AN E/SE FLOW OF 15-20 KT WITH 25-30 KT GUSTS WILL PERSIST THROUGH
THE EARLY MORNING HOURS...THEN WILL VEER TO THE S/SW AT 10-15 KT
AFTER 12Z. THE EXCEPTION WILL BE KGON THAT WILL REMAIN SE THROUGH
THE DAY.

.OUTLOOK FOR 06Z SUNDAY THROUGH WEDNESDAY...

.SAT NIGHT...VFR.

.SUN-WED...MOSTLY VFR...BUT BRIEF MVFR OR LOWER CONDS ARE
POSSIBLE VIA ISOLD/SCT SHOWERS/TSTMS...MANLY IN THE AFT HOURS.
W WINDS MAY GUSTS UP TO 25 KT SUN AFT.

&&

.MARINE...
SOLID SCA WINDS WITH OCCASIONAL GALE GUSTS EARLY THIS MORNING.THEN
WINDS LOWER SATURDAY WITH THE DECREASE IN PRESSURE GRADIENT SO
WESTERN LOCATIONS WILL DROP BELOW SCA. SEAS STAY UP ON OCEAN
THEREFORE SCA REMAINS THROUGH SATURDAY NIGHT.

SMALL CRAFT SEAS ON THE OCEAN WATERS LIKELY REMAIN SUNDAY INTO THE
EVENING NO A NORTHWEST FLOW. FROM LATE MONDAY INTO TUESDAY WINDS AND
SEAS ON THE OCEAN MAY INCREASE ONCE AGAIN TO SMALL CRAFT LEVELS AS
THE SURFACE PRESSURE GRADIENT STRENGTHENS AND WEAK COLD ADVECTION
SETS UP. THIS STILL REMAINS UNCERTAIN AND WILL DEPEND ON THE
PLACEMENT AND DEPTH OF THE LOW EAST OF THE WATERS DURING THIS
PERIOD. FROM TUESDAY NIGHT INTO WEDNESDAY WINDS AND SEAS DIMINISH AS
THE LOW MOVES FARTHER TO THE EAST AND HIGH PRESSURE BUILDS TO THE
NORTH.

&&

.HYDROLOGY...
TONIGHT WITH THE HEAVY DOWNPOURS FROM THUNDERSTORMS...MINOR URBAN
AND POOR DRAINAGE FLOODING LIKELY FOR NYC AND POINTS EAST. THERE
IS A CHANCE FOR SOME ISOLATED FLASH FLOODING AS WELL. RAINFALL
RATES OF UP TO 2 INCHES PER HOUR HAVE BEEN OBSERVED WITH HEAVIEST
ACTIVITY. OVERALL...A STORM TOTAL OF AROUND 1 INCH OF RAIN WITH
LOCALLY UP TO 2 INCHES EXPECTED.

MAINLY SCATTERED DIURNAL CONVECTION IS POSSIBLE SUNDAY THROUGH
THURSDAY. BASIN AVERAGE RAINFALL WILL BE A TENTH OR TWO SUNDAY AND
MONDAY WITH LOCALIZED HIGHER AMOUNTS.

&&

.TIDES/COASTAL FLOODING...
MINOR COASTAL FLOODING IS POSSIBLE DURING SATURDAY EVENING/S HIGH
TIDE...DUE TO ASTRONOMICAL TIDES AND SLOSH EFFECT.

THE POTENTIAL FOR MINOR COASTAL FLOODING MAY INCREASE INTO EARLY
NEXT WEEK AS ASTRONOMICAL HIGH TIDES PEAK AND LOW PRESSURE
STRENGTHENS OFF THE COAST. QUITE A BIT OF UNCERTAINTY EXISTS ON
THIS SYSTEM...SO MONITOR SUBSEQUENT FORECASTS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT TODAY FOR ANZ335-338-345.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ330-
     340.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ350-353-355.

&&

SYNOPSIS...JM
NEAR TERM...
SHORT TERM...JM
LONG TERM...MET
AVIATION...MPS
MARINE...JM/MET
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 1, 10:52 PM EDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1052 PM EDT FRI JUN 1 2012

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>074-078-079-176-177-030300-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-
1052 PM EDT FRI JUN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-080-081-178-179-030300-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
1052 PM EDT FRI JUN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS MODERATE RISK OF RIP CURRENTS AT OCEAN FACING BEACHES ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 11:39 PM EDTSpecial Marine WarningOKX96 min
Jun 2, 1:16 AM EDTAreal Flood AdvisoryOKXBronx, Kings, Nassau, New York, Queens, Richmond3 hr
Jun 2, 5:40 AM EDTCoastal Flood AdvisoryOKXBronx, Kings, Nassau, New York, Queens, Richmond and 2 more18 hr
Jun 2, 5:40 AM EDTRip Current StatementOKXSuffolk15 hr

Nearby

Areal Flood Advisories in New York, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.